GI side effects to antibiotics- more common w/ UCers?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jul 2006
Total Posts : 90
   Posted 12/9/2008 4:04 PM (GMT -6)   
Hi everyone. Has anyone else experienced GI related side effects with sinus infections antibiotics such as Avelox and Augmentin? I started Avelox on Friday night and Saturday night and Sunday had horrible gas and bloatiness. Then Sunday night my doctor switched me to Augmentin. Monday morning started the watery D......My GI doctor said he was concerned bc people w/ UC can react faster to antibiotics and develop a colitis from the antibiotic!!! It doesn't seem like I have a colitis infection bc I don't have blood and no cramping...Can anyone relate? Has anyone had similar side effects and switched to a different antibiotic that helped the sinus infection but didn't cause these GI symptoms? Before Avelox, I ran the full 10 day course of Dicylocomine and that didn't help my sinus infection very much....................Anyone? Thanks in advance!
Diagnosed w/ Ulcerative Colitis in 1999

Major Flare 6/2006- in hospital for a week where I received ALOT of prednisone and 1st Remicade Infusion

Current Meds-
Off Prednisone since Oct 2006.
6mp- 100 mg at night
Remicade Infusions every 8 weeks-last infustion 06/10/2008.

Veteran Member

Date Joined Jun 2008
Total Posts : 2865
   Posted 12/10/2008 9:46 AM (GMT -6)   

Be sure you are taking probiotics or yogurt with active cultures as the antibiotics also kill the good bacteria that causes diarrhea.  I found that the Z-pak (Zithramyacin) is the best for me.  Got rid of my sinus infection fast. June idea - ask you doctor.  This always happened to me with IBS before UC diagnosis.  Actually, bleeding started after a double course of Amoxicillin.  ElaineNY

68 yr. old granny
New diagnosed with proctosigmoiditis - 6/2008
 Colonoscopy 10/28 showed only 2 cm. left to heal in rectum - going to try Proctofoam first.
Probiotic Align, Prilosec for GERD
Inderol for hypertension,Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Close to remission -spoke too soon!

Regular Member

Date Joined Apr 2008
Total Posts : 460
   Posted 12/10/2008 9:53 AM (GMT -6)   
Antibiotics can definitely make UC symptoms worse and cause c.diff. I have a lot of trouble with antibiotics and I get c.diff about once a year. Bactrim is good for sinus infections and it's also more tolerable for people with UC. Like Elaine said, make sure to take a probiotic and even Sacchromyces Boularrdi when on antibiotics. Good luck, I just got over a sinus was soooo painful!
Female, Age 37
Diagnosed w/c.diff 7/02 when pregnant w/1st and only child during 2nd trimester(wasn't on antibiotics)
C.diff flare within weeks of delivering baby 1/03
Diagnosed with UC 2/03
Current Meds:
75mg 6-MP
Cortenema as needed
Ferrex Forte
Sacchromyces Boulardii 

Regular Member

Date Joined Nov 2008
Total Posts : 360
   Posted 12/11/2008 9:41 AM (GMT -6)   
Whenever I have an upper respiratory infection, and was given antibiotic tablets I always got so sick, that I had to discontinue taking them. A couple of months ago, when I got sick, the doctor gave me a shot in the butt of something called Rocephin. I didn't get the usual nausea or D... This is definitely going to be my antibiotic of choice from now on. Granted.... I had trouble sitting for a couple of days because I am sure they used a horse needle and serum with the consistancy of molasses, but within 24 hours, my symptoms decrease and I was better within 3 or 4 days.

Hope y'all are feeling better.

Presently on: 500 mg. Remicade every 6 weeks
                   15 mg. Methotrexate/injection weekly
                   12 Asacol daily

Veteran Member

Date Joined Aug 2007
Total Posts : 2204
   Posted 12/11/2008 12:53 PM (GMT -6)   
Antibiotics can cause gastric distress for "normal" people, so you can imagine what they can do to IBDers. It was a course of the broad spectrum antibiotic Biaxin that set me off on my first horrible flare and UC diagnosis.

I second the suggestion to take probiotics after your course of antibiotics.
Diagnosed with ulcerative colitis spring 1999.
Maintenance dose sulfasalazine.
Probiotics, l-glutamine and fish oil caps. George's aloe vera juice. Oregano oil antibiotic, antiviral, antifungal. Long-term remission with only minor blips.

Regular Member

Date Joined Jul 2006
Total Posts : 90
   Posted 12/11/2008 8:47 PM (GMT -6)   
Thanks everyone for your comments. I actually started taking Culturelle yesterday. I just have had this sinus infection since October when I thought it was a cold. Also since I've been diax w/ UC, and been on Remicade, I've had ALOT of drainage from my nose and hacked up stuff that is really nasty. I even had it sent to the lab and my primary doc didn't seem concerned when it came back with aspirillusis fugus stuff. Anyone have this as a consistent problem? Is this just our immune systems being crappy??? It's ironic because I have been off 6mp for a few months and would think that my immune system would be stronger now being on only one immunosuppresant, Remicade, instead of 2, which I was on together for 2 years, 6mp and Remicade. Anyone???
Diagnosed w/ Ulcerative Colitis in 1999

Major Flare 6/2006- in hospital for a week where I received ALOT of IV prednisone and 1st Remicade Infusion. Continued on bed rest for an additional week.

Current Meds-
Off Prednisone since Oct 2006.
Remicade Infusions every 8 or 9 weeks-last infusion 10/2008, next one is next monday.

Considering Probiotics.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 24, 2018 8:51 PM (GMT -6)
There are a total of 2,943,598 posts in 322,967 threads.
View Active Threads

Who's Online
This forum has 161337 registered members. Please welcome our newest member, TraSea.
274 Guest(s), 6 Registered Member(s) are currently online.  Details
magoo2, Lynnwood, Lightlife, ChickenArise, kit49, PDXtransplant